Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 293, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 6:43 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 6:43 PM CDT (23:43 UTC)
- Expired
- May 16, 2017, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greer County, OK, Harmon County, OK, Jackson County, OK
The radar
The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
534
WUUS54 KOUN 162343
SVROUN
OKC055-057-065-170030-
/O.NEW.KOUN.SV.W.0293.170516T2343Z-170517T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
643 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Jackson County in southwestern Oklahoma...
South central Greer County in southwestern Oklahoma...
Southeastern Harmon County in southwestern Oklahoma...
* Until 730 PM CDT
* At 642 PM CDT, a severe thunderstorm was located 5 miles south of
Gould, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Mangum, Olustee, Martha, Gould, Duke, Hester and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3490 9945 3457 9932 3450 9984 3451 9985
3464 9986
TIME...MOT...LOC 2342Z 235DEG 27KT 3459 9978
HAIL...1.25IN
WIND...60MPH
$$
MAHALE4 follow-up statements
304
WWUS54 KOUN 162350 RRA
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
650 PM CDT TUE MAY 16 2017
OKC055-057-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-Harmon OK-
650 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON...SOUTH CENTRAL GREER AND SOUTHEASTERN HARMON
COUNTIES...
At 650 PM CDT, a severe thunderstorm was located 5 miles southeast of
Gould, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Altus, Martha, Gould, Duke, Hester and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3490 9945 3457 9932 3452 9979 3453 9981
3465 9982
TIME...MOT...LOC 2350Z 247DEG 21KT 3460 9973
HAIL...2.00IN
WIND...60MPH
$$
MAHALE078
WWUS54 KOUN 170002
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
702 PM CDT TUE MAY 16 2017
OKC055-057-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-Harmon OK-
702 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON...SOUTH CENTRAL GREER AND EAST CENTRAL HARMON
COUNTIES...
At 702 PM CDT, a severe thunderstorm was located 4 miles west of
Duke, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Altus, Martha, Duke, Hester and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3458 9932 3459 9971 3467 9973 3490 9945
TIME...MOT...LOC 0002Z 233DEG 24KT 3466 9965
HAIL...2.00IN
WIND...60MPH
$$
MAHALE613
WWUS54 KOUN 170012
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
712 PM CDT TUE MAY 16 2017
OKC057-170021-
/O.CAN.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Harmon OK-
712 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARMON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3490 9945 3462 9934 3461 9967 3472 9967
TIME...MOT...LOC 0011Z 233DEG 24KT 3469 9959
$$
OKC055-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-
712 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON AND SOUTH CENTRAL GREER COUNTIES...
At 711 PM CDT, a severe thunderstorm was located near Duke, moving
northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Altus, Martha, Duke and Hester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3490 9945 3462 9934 3461 9967 3472 9967
TIME...MOT...LOC 0011Z 233DEG 24KT 3469 9959
HAIL...1.75IN
WIND...60MPH
$$
MAHALE291
WWUS54 KOUN 170017
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
717 PM CDT TUE MAY 16 2017
OKC055-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-
717 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL JACKSON AND SOUTH CENTRAL GREER COUNTIES...
At 717 PM CDT, a severe thunderstorm was located near Duke, moving
northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Martha, Duke and Hester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3466 9936 3465 9958 3475 9963 3490 9945
TIME...MOT...LOC 0017Z 235DEG 27KT 3472 9954
HAIL...1.75IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:16 PM CDT, 27 minutes earlier.
Area forecast discussion, May 16, 6:16 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Norman OK 616 PM CDT Tue May 16 2017 .AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day && .PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 5:16 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
Special weather statement, May 16, 5:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017
OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...
AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012
KURTZLocal storm report, May 16, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 11 NNE MADGE 35.05N 99.91W
05/16/2017 BECKHAM OK FIRE DEPT/RESCUE
&&Local storm report, May 16, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 SW SAYRE 35.29N 99.65W
05/16/2017 E2.50 INCH BECKHAM OK FIRE DEPT/RESCUE
0631 PM HAIL 2 SW SAYRE 35.28N 99.66W
05/16/2017 E2.75 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPIKELocal storm report, May 16, 6:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SAYRE 35.30N 99.64W
05/16/2017 E1.00 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 46 min |
| May 16, 5:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| May 16, 5:48 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 27 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 16, 5:55 PM CDT | Tornado Warning | OUN | Roger Mills | 50 min |
| May 16, 6:13 PM CDT | Tornado Warning | OUN | Beckham, Greer | 47 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills, Woodward | 66 min |
| May 16, 6:44 PM CDT | Tornado Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 46 min |
| May 16, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 42 min |
| May 16, 6:54 PM CDT | Tornado Warning | OUN | Beckham, Washita | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.